Medications That Cause Hair Loss

by Ravi Teja Tadimalla

Are you experiencing unexplained hair loss? Have you been on any medications lately? Research shows that certain medications can cause hair loss (also called drug-induced hair loss) (1). This could be a cause for concern as not everyone can discontinue their medications. What could be the solution? In this article, we have discussed the medications that cause drug-induced hair loss and what you can do to treat it. Keep reading.

Medications That Cause Hair Loss

Hair loss could be a side effect of medications that you are taking for an existing health condition. These medications interrupt the normal hair follicle cycle. Medications cause hair loss in two phases – anagen and telogen (2).

Hair loss due to medication in the anagen phase is called anagen effluvium, while that in the telogen phase is called telogen effluvium. This form of hair loss is more common during the telogen phase (2).

Chemotherapy medicines usually cause hair loss during the anagen or growing phase of the hair follicle cycle (3).

The following is the list of medications more likely to cause hair loss:

  • Acne Medications: Vitamin A-containing acne medications like retinol (1), (4).
  • Antifungal Drugs: Medications that cause hair thinning include antifungal drugs like voriconazole (5).
  • Anti-Clotting Drugs: Anticoagulants like warfarin and heparin are used for the prevention of blood clots. Such medications may cause hair loss (6).
  • Birth Control Pills: Medications associated with hair loss in females include hormone replacement therapy (HRT) and contraceptive pills (7). Women experience hormonal imbalances when they undergo hormone replacement therapy, leading to hair loss (7). In some cases, hair loss due to HRT could be permanent.
  • Antidepressants And Mood Stabilizers: Certain antidepressants may also cause hair loss. A few such antidepressants include bupropion, sertraline, venlafaxine, and paroxetine (8).
  • Blood Pressure Medications:  These include beta-blockers and angiotensin-converting enzyme or ACE inhibitors (7). Beta-blockers that cause hair loss include lopressor, blocadren, Iinderal, Iinderal LA, tenormin, and corgard (7). ACE inhibitors that cause hair thinning may include vasotec, prinivil, zestril, and capoten.
  • Anticonvulsants: Anticonvulsants are prescribed for epilepsy, and these also may cause hair loss (7). Anticonvulsants that cause hair loss include valproic acid and trimethadione (9), (10).
  • Immunosuppressants: Autoimmune disorders like lupus and rheumatoid arthritis need immune-suppressing drugs. These medications may also cause hair loss. Some immunosuppressants that may cause hair loss include methotrexate and leflunomide (11), (12).
  • Weight Loss Drugs: Weight loss medicines may cause hair loss (13).
  • Chemotherapy Medications: You might experience anagen effluvium if you are on chemotherapy drugs. These drugs are used for treating certain types of cancer. While chemotherapy drugs eliminate the rapidly growing cancer cells in your body, they also tend to result in hair loss since they attack your hair roots. You will also experience hair loss in your eyelashes, body hair, and eyebrows (14).

These are the various medications that may induce hair loss in some individuals. But is this hair loss reversible? Let us find out.

Is Drug-Induced Hair Loss Reversible?

Yes, drug-induced hair loss is reversible. However, the duration of hair regrowth depends on the type of medical treatment.

For instance, chemotherapy is required for the treatment of cancer. Not only does chemotherapy fight the rapidly dividing cancer cells, but it also attacks your hair follicles and leads to hair loss on your scalp and other areas of your body. You will experience rapid hair loss.

Most often, you would observe hair regrowth two to three weeks after the completion of chemotherapy. Your hair may appear soft and fuzzy at first, but you will experience normal hair growth after a month.  The color or texture of your hair may also be different.

Certain medications cause telogen effluvium (when an excessive number of hairs in the resting phase shed). Even medical events like childbirth, high fever, or surgery can cause hair loss.  

You normally experience telogen effluvium three months post the event, resulting in hair thinning. Thankfully, this condition can be reversed entirely with time (2). Once you get the right treatment for the medical event, you will notice hair regrowth after six months. However, in a few cases, this may take years to resolve.

Let us now take a look at how you can reverse the effects of medication.

How Can Drug-Induced Hair Loss From Medication Be Reversed?

Drug-induced hair loss stops once the medical event is treated and/or the medication is discontinued. However, do not discontinue any medication without consent from your doctor. Hair regrowth may take anywhere between 6-18 months. The following methods can aid hair regrowth:

  • A Healthy Diet: You need to be on a diet that promotes hair growth. This includes foods rich in omega-3 and omega-6 fatty acids (15). Ensure your diet is also rich in iron, biotin, and zinc.
  • Topical Minoxidil: You can apply minoxidil topically for better hair growth (16). Consult your doctor first if you have not used minoxidil before.
  • Pumpkin Seed Oil: Pumpkin seed oil can block the action of 5-alpha reductase, an enzyme responsible for hair loss (17).

In A Nutshell

Drug-induced hair loss is a common condition. However, it most often has solutions. While you may not always be able to discontinue your medications, your doctor may prescribe better alternatives. That said, it is better to focus on your diet and lifestyle patterns. Working on the root causes will give you better, long-term results.

Expert’s Answers for Readers Questions

What oils (apart from pumpkin seed oil) can help reverse drug-induced hair loss?

Coconut oil may help boost hair growth by reducing protein loss from hair (18). Some believe jojoba oil may also promote hair health, though more research is warranted in this regard.

Can my migraine medications cause hair loss?

Migraine medications may cause hair loss. However, limited information is available in this regard. Hence, consult your doctor.

Recommended Articles

Was this article helpful?
The following two tabs change content below.

Ravi Teja Tadimalla

Ravi Teja Tadimalla is an editor and a published author. He graduated from SRM University, Chennai, and has been in the digital media field for over six years. He has a Professional Certificate in Food, Nutrition & Research from Wageningen University. He considers himself a sculptor born to chip away at content and reveal its dormant splendor. He started his career as a research writer, primarily focusing on health and wellness, and has over 250 articles to his credit. Ravi believes in the great possibilities of abundant health with natural foods and organic supplements. Reading and theater are his other interests.
scorecardresearch